Georgia, 2016

Damaging Winds in Georgia, February 16, 2016

February 16, 2016 · NWS CHS · 6 events in 4 counties and zones

An eastward moving QLCS produced damaging winds over southeast Georgia as it encountered a high shear/low CAPE environment within the warm sector of a surface low shifting through northern Georgia and the upstate of South Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

An eastward moving QLCS produced damaging winds over southeast Georgia as it encountered a high shear/low CAPE environment within the warm sector of a surface low shifting through northern Georgia and the upstate of South Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Feb 16, 1:09 AM EST, 25 minutes earlier.

Area forecast discussion, Feb 16, 1:09 AM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
109 AM EST TUE FEB 16 2016

.SYNOPSIS...
LOW PRESSURE AND A TRAILING COLD FRONT WILL IMPACT THE REGION
TONIGHT INTO TUESDAY MORNING. HIGH PRESSURE WILL DOMINATE THE
WEATHER PATTERN FOR THE REMAINDER OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
THE COASTAL WARM FRONT HAS LIFTED THROUGH THE AREA. THE WARMER
AIR IS PROGRESSING NORTH/NW AND IN ITS WAKE TEMPS ARE AS HIGH AS
THE LOWER AND MIDDLE 60S...OR SOME 20-25F WARMER THAN LAST
EVENING.

CONVECTIVE RAINS WERE INCREASING AND CONGEALING THROUGH THE
FORECAST AREA AS UPPER FORCING FOR ASCENT STRENGTHENS AHEAD OF
THE UPPER DISTURBANCE. WIDESPREAD SHOWERS AND A FEW STRONGER
T-STORMS ARRIVING FROM THE WEST/SW. A FEW OF THESE STORMS
HAVE EXHIBITED WEAK ROTATION IN THE PAST HOUR TO THE WEST OF
I-95.

THE COLD FRONT ITSELF IS ALSO QUITE IMPRESSIVE WITH PLENTIFUL
LINEAR FORCING ALONG IT. A QLCS HAS BEEN EVIDENT ON RADAR ALL
EVENING AS IT MARCHED THROUGH CENTRAL/SOUTHERN ALABAMA AND NOW
INTO SOUTH GEORGIA. AS IS NORMALLY THE CASE THIS TIME OF
YEAR...SHEAR IS IN ABUNDANCE WHILE INSTABILITY IS LIMITED.

SRH VALUES ARE STILL FORECAST AS GREAT AS 400-600 M2/SEC2 DURING
THE OVERNIGHT AND LOW LEVEL WINDS WILL REACH AS HIGH AS 50-60 KT
IN ADVANCE OF THE COLD FRONT IN THE WARM SECTOR. WHILE SURFACE
BASED INSTABILITY SHOULD HOLD AT OR BELOW 250-300 J/KG...LAPSE
RATES AREN/T THAT IMPRESSIVE AND THE TIMING IS TYPICALLY
UNFAVORABLE...THE OVERALL ENVIRONMENT WILL STILL FAVOR LINE
SEGMENTS WITH THE POTENTIAL FOR SOME EMBEDDED LOW-TOPPED
SUPERCELL CHARACTERISTICS. DAMAGING WIND GUSTS WILL BE THE MAIN
THREAT...BUT THE SHEAR AND SRH ALSO DICTATE THAT STORMS WILL
ROTATE AND BRING THE POTENTIAL FOR ISOLATED TORNADOES.

TEMPS WILL HOLD FAIRLY STEADY THE FIRST PART OF THE NIGHT WHERE
THE WARM FRONT HAS CLEARED AND ACTUALLY RISE INTO THOSE VALUES
ALONG THE NW TIER ONCE THE FRONT PASSES THROUGH. AS DEEPER
CONVECTION MOVES IN OVERNIGHT TEMPS WILL ONLY DESCEND BACK INTO
THE MID OR UPPER 50S.

OUTSIDE OF CONVECTION WINDS WILL BE RATHER GUSTY WITH THE LOW
LEVEL JET OF 40-50 KT DIRECTLY OVERHEAD AND SOUTHERLY WINDS WILL
CLIMB AS HIGH AS 25-30 MPH OVER MUCH OF THE AREA NEAR AND EAST OF
I-95...EVEN A LITTLE HIGHER AT THE COAST. ELSEWHERE 20-25 MPH CAN
BE ANTICIPATED.

LAKE WINDS...SOUTHERLY WINDS WILL INCREASE OVER LAKE MOULTRIE AND
AROUND THE LAKE SHORES BY AROUND MIDNIGHT IN BETWEEN THE WARM
FRONT TO THE NORTH AND THE COLD FRONT TO THE WEST/SW. THEN WINDS
WILL VEER TO THE SW AS THE COLD FRONT CROSSES THE AREA AROUND
DAYBREAK. WINDS MAY GUST TO 25 KT OR HIGHER WITHIN PASSING
SHOWERS AND/OR THUNDERSTORMS...BUT CONSISTENT CONDITIONS ARE NOT
EXPECTED TO MEET LAKE WIND ADVISORY CRITERIA AT THIS TIME.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH THURSDAY/...
TUESDAY...A COLD FRONT LOCATED NEAR/ALONG THE SOUTHEAST COAST AT
DAYBREAK WILL QUICKLY EXIT OFFSHORE IN THE MORNING. DRIER AIR
WORKING INTO THE FORECAST AREA BEHIND THE DEPARTING FRONT WILL ALLOW
ANY LINGERING PRECIP TO DIMINISH. CLEARING SKIES AND DOWNSLOPE FLOW
WILL OFFSET ANY COLD ADVECTION WITH HIGHS EXPECTED TO REACH THE MID
TO UPPER 60S. TUESDAY NIGHT...A POTENT SHORTWAVE WILL SEND A WEAK
COLD FRONT THROUGH THE AREA. LACK OF SIGNIFICANT MOISTURE WILL KEEP
A DRY FORECAST IN PLACE. LOW TEMPERATURES WILL BE IN THE LOW/MID 40S.

WEDNESDAY INTO THURSDAY...SURFACE HIGH PRESSURE WILL BUILD IN FROM
THE NORTHWEST PROVIDING CLEAR SKIES AND DRY WEATHER. THE SURFACE
HIGH WILL DRIFT INTO THE NORTHEAST U.S. ON THURSDAY...VEERING WINDS
AROUND TO THE NORTH. THIS WILL KEEP TEMPERATURES A BIT COOLER ON
THURSDAY. HIGHS WEDNESDAY WILL REACH THE MID 60S...WHILE THURSDAY
HIGHS ARE LIMITED TO THE UPPER 50S/LOW 60S. LOWS WEDNESDAY NIGHT IN
THE UPPER 30S/LOW 40S.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
DRY HIGH PRESSURE WILL SHIFT OVER THE WESTERN ATLANTIC THIS
WEEKEND...RESULTING IN A WARMING TREND OVER THE SOUTHEASTERN UNITED
STATES. IN GENERAL...TEMPS SHOULD MODIFY INTO THE MIDDLE/UPPER 60S
ON FRIDAY AS AN ONSHORE WIND DEVELOPS...THEN WARM INTO THE LOWER 70S
SATURDAY THROUGH MONDAY AS A SOUTHWEST SFC FLOW OCCURS ALONG THE
WESTERN EDGE OF HIGH PRESSURE CENTERED OVER THE ATLANTIC. OVERNIGHT
LOWS WILL ALSO TREND WARMER THROUGH THE WEEKEND...STARTING OUT IN
THE LOWER/MIDDLE 40S THURSDAY NIGHT...THEN UPPER 40S/LOWER 50S THIS
WEEKEND AND EARLY NEXT WEEK.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
KCHS...A FEW TSTMS HAVE MOVED BY AND MAINLY SCATTERED SHOWERS
UNTIL STEADIER CONVECTIVE RAINS MOVE IN LATE. FEW CHANGES MADE
OVERNIGHT WITH MARGINAL LLWS AT TIMES UNTIL 09Z AND MVFR CIGS.
BRIEF IFR CIGS ARE POSSIBLE. TSTMS STILL REMAIN POSSIBLE LATER
TONIGHT BUT WILL LET RADAR TRENDS DICTATE.

KSAV...SOME SHOWERS HAVE RECENTLY IMPACTED THE TERMINAL AND
THE MAIN BATCH OF CONVECTIVE RAINS LOOK TO COME IN NEAR 08Z.
TSTMS AND LOCALIZED STRONGER CONVECTIVE WIND GUSTS ARE POSSIBLE.

A STRONG DRY SLOT WILL SHUT OFF THE PCPN WITH CLEARING SKIES
AFTER SUNRISE AT BOTH TERMINALS. VFR EXPECTED AFTER MID MORNING
THROUGH 06Z WEDNESDAY.

VFR WEATHER WILL RETURN DURING THE EARLY MORNING TUESDAY.

EXTENDED AVIATION OUTLOOK...VFR CONDITIONS WILL PREVAIL LATE
TUESDAY NIGHT THROUGH FRIDAY.

&&

.MARINE...
OVERNIGHT...THE COASTAL WARM FRONT HAS MOVED NORTH/NW OF THE
MARINE AREA. BEHIND THE WARM FRONT A SE AND SOUTH FLOW WILL
STRENGTHEN TO 20-25 KT AND GUSTY THROUGH THE NIGHT...AS SEAS CLIMB
AS GREAT AS 5 TO 8 OR EVEN 9 FT...AND GREATEST AROUND 20 NM OUT OF
THE MOUTH OF THE SANTEE RIVER AND NEAR 60 NM OFF THE GA COAST. A
STRONG UPSTREAM COLD FRONT WILL DRAW CLOSE TO THE WATERS BY
DAYBREAK TUESDAY AS WINDS BEGIN TO VEER TO THE SW BY 6 AM OR SO.
FOR MUCH OF THE NIGHT WE LOOK FOR SCATTERED TO NUMEROUS SHOWERS
AND A FEW T-STORMS. MARINERS ARE URGED TO STAY ALERT IF TRAVERSING
THE WATERS OVERNIGHT INTO EARLY TUESDAY FOR THE RISK OF DANGEROUS
CONDITIONS.

TUESDAY THROUGH SATURDAY...SMALL CRAFT ADVISORIES WILL BE ONGOING
ACROSS ALL WATERS AT THE START OF THE PERIOD. A COLD FRONT WILL
QUICKLY CROSS THROUGH THE WATERS TUESDAY MORNING...WITH CONDITIONS
IMPROVING IN ITS WAKE. THE SMALL CRAFT ADVISORIES WILL DROP AT
VARYING TIMES AS THIS OCCURS...WITH THE LAST BEING IN THE OUTER GA
WATERS WEDNESDAY AFTERNOON. SURFACE HIGH PRESSURE WILL BUILD IN MID-
WEEK AND PERSIST INTO THE WEEKEND. THIS WILL KEEP CONDITIONS FAIRLY
QUIET WITH WINDS GENERALLY LESS THAN 15 KNOTS AND SEAS 2-5
FEET...HIGHEST IN THE OUTER PORTIONS OF THE MARINE ZONES.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 10 AM EST THIS MORNING FOR AMZ330-
     354.
     SMALL CRAFT ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR AMZ352.
     SMALL CRAFT ADVISORY UNTIL 1 AM EST WEDNESDAY FOR AMZ350.
     SMALL CRAFT ADVISORY UNTIL 5 PM EST WEDNESDAY FOR AMZ374.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...ECT
LONG TERM...DPB
AVIATION...
MARINE...
Hazardous weather outlook, Feb 15, 4:17 PM EST, 9 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
417 PM EST MON FEB 15 2016

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-162130-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
417 PM EST MON FEB 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORMS...A STRONG COLD FRONT WILL APPROACH FROM THE
WEST AFTER MIDNIGHT AND PUSH EASTWARD THROUGH THE AREA. THERE IS A
SLIGHT CHANCE FOR THUNDERSTORMS ALONG THE FRONT...AND ANY
THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING DAMAGING
WIND GUSTS AND EVEN AN ISOLATED TORNADO. THE MAIN THREAT AREA WILL
BE FOR LOCATIONS CLOSER TO THE COAST. THE MAIN TIME PERIOD FOR
SEVERE WEATHER WILL BE ROUGHLY BETWEEN 1 AM AND 7 AM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

AMZ330-350-352-354-374-162130-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
417 PM EST MON FEB 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORMS...A STRONG COLD FRONT WILL APPROACH FROM THE
WEST AFTER MIDNIGHT AND PUSH EASTWARD ACROSS THE COASTAL WATERS.
THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ALONG THE FRONT...AND
ANY THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING WIND
GUSTS IN EXCESS OF 35 KNOTS AND EVEN AN ISOLATED WATERSPOUT. THE
MAIN TIME PERIOD FOR SEVERE WEATHER WILL BE ROUGHLY BETWEEN 1 AM
AND 7 AM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, Feb 15, 9:14 PM EST, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
914 PM EST MON FEB 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0909 PM     HAIL             2 SE SLANDS BRIDGE      32.95N  80.23W
02/15/2016  E0.70 INCH       DORCHESTER         SC   TRAINED SPOTTER

            SPOTTER REPORTED PEA TO DIME SIZE HAIL IN LEGEND OAKS.
            FELL FOR ABOUT 5 MINUTES.

&&

EVENT NUMBER CHS1600092

JRL
Special weather statement, Feb 15, 10:36 PM EST, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1036 PM EST MON FEB 15 2016

SCZ044-045-050-052-160400-
DORCHESTER SC-INLAND BERKELEY SC-TIDAL BERKELEY SC-CHARLESTON SC-
1036 PM EST MON FEB 15 2016

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON...BERKELEY
AND DORCHESTER COUNTIES UNTIL 1100 PM EST...

AT 1035 PM EST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER JOHNS ISLAND...OR 8 MILES SOUTHWEST OF CHARLESTON...MOVING NORTH
AT 45 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CHARLESTON...NORTH CHARLESTON...MOUNT PLEASANT...SUMMERVILLE...GOOSE
CREEK...HANAHAN...MIDDLETON PLACE AND DOWNTOWN CHARLESTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO. YOU CAN ALSO EMAIL YOUR
REPORT TO CHS.SKYWARN@NOAA.GOV.

&&

LAT...LON 3307 7982 3276 7983 3277 7988 3279 7988
      3278 7991 3281 7991 3280 7993 3276 7992
      3276 7988 3274 7990 3273 7988 3274 7987
      3273 7987 3268 7989 3262 7999 3259 8012
      3266 8025 3308 8025
TIME...MOT...LOC 0335Z 183DEG 47KT 3272 8006

DPB
Special weather statement, Feb 16, 12:13 AM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1213 AM EST TUE FEB 16 2016

SCZ044-045-050-052-160545-
DORCHESTER SC-INLAND BERKELEY SC-TIDAL BERKELEY SC-CHARLESTON SC-
1213 AM EST TUE FEB 16 2016

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON...BERKELEY
AND DORCHESTER COUNTIES UNTIL 1245 AM EST...

AT 1212 AM EST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR WADMALAW ISLAND...OR 12 MILES SOUTHWEST OF CHARLESTON...MOVING
NORTH AT 50 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CHARLESTON...NORTH CHARLESTON...SUMMERVILLE...GOOSE CREEK...HANAHAN...
MIDDLETON PLACE...DOWNTOWN CHARLESTON AND LADSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO. YOU CAN ALSO EMAIL YOUR
REPORT TO CHS.SKYWARN@NOAA.GOV.

&&

LAT...LON 3310 7985 3264 7997 3263 7999 3262 7998
      3261 8001 3261 8003 3260 8006 3259 8021
      3310 8025
TIME...MOT...LOC 0512Z 188DEG 50KT 3267 8011

DPB
Special weather statement, Feb 16, 12:51 AM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1251 AM EST TUE FEB 16 2016

GAZ087-088-099>101-114>116-137-138-160630-
BULLOCH GA-EFFINGHAM GA-CANDLER GA-TATTNALL GA-SCREVEN GA-LONG GA-
JENKINS GA-EVANS GA-INLAND LIBERTY GA-INLAND BRYAN GA-
1251 AM EST TUE FEB 16 2016

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BULLOCH...EVANS...
LIBERTY...LONG...CANDLER...JENKINS...EFFINGHAM...SCREVEN...TATTNALL
AND BRYAN COUNTIES UNTIL 130 AM EST...

AT 1251 AM EST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR PORTAL TO 8 MILES
NORTH OF SURRENCY...AND MOVING NORTHEAST AT 90 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
STATESBORO...POOLER...REIDSVILLE...METTER...MILLEN...SYLVANIA...SPRINGFIELD
AND CLAXTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO. YOU CAN ALSO EMAIL YOUR
REPORT TO CHS.SKYWARN@NOAA.GOV.

&&

LAT...LON 3252 8215 3254 8203 3260 8200 3266 8208
      3283 8215 3292 8208 3295 8186 3291 8176
      3304 8154 3281 8142 3263 8142 3257 8135
      3256 8128 3229 8113 3167 8185 3175 8191
      3190 8211 3192 8222 3218 8218 3237 8224
TIME...MOT...LOC 0551Z 233DEG 80KT 3259 8195 3184 8216
Special weather statement, Feb 16, 12:51 AM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1251 AM EST TUE FEB 16 2016

GAZ087-088-099>101-114>116-137-138-160630-
BULLOCH GA-EFFINGHAM GA-CANDLER GA-TATTNALL GA-SCREVEN GA-LONG GA-
JENKINS GA-EVANS GA-INLAND LIBERTY GA-INLAND BRYAN GA-
1251 AM EST TUE FEB 16 2016

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BULLOCH...EVANS...
LIBERTY...LONG...CANDLER...JENKINS...EFFINGHAM...SCREVEN...TATTNALL
AND BRYAN COUNTIES UNTIL 130 AM EST...

AT 1251 AM EST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR PORTAL TO 8 MILES
NORTH OF SURRENCY...AND MOVING NORTHEAST AT 50 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
STATESBORO...POOLER...REIDSVILLE...METTER...MILLEN...SYLVANIA...SPRINGFIELD
AND CLAXTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO. YOU CAN ALSO EMAIL YOUR
REPORT TO CHS.SKYWARN@NOAA.GOV.

&&

LAT...LON 3252 8215 3254 8203 3260 8200 3266 8208
      3283 8215 3292 8208 3295 8186 3291 8176
      3304 8154 3281 8142 3263 8142 3257 8135
      3256 8128 3229 8113 3167 8185 3175 8191
      3190 8211 3192 8222 3218 8218 3237 8224
TIME...MOT...LOC 0551Z 233DEG 45KT 3259 8195 3184 8216
Special weather statement, Feb 16, 1:28 AM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
128 AM EST TUE FEB 16 2016

GAZ087-088-099>101-114>116-137-138-SCZ040-042-047-160730-
BULLOCH GA-EFFINGHAM GA-CANDLER GA-TATTNALL GA-SCREVEN GA-LONG GA-
JENKINS GA-EVANS GA-INLAND LIBERTY GA-INLAND BRYAN GA-
INLAND JASPER SC-ALLENDALE SC-HAMPTON SC-
128 AM EST TUE FEB 16 2016

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LIBERTY...LONG...
BRYAN...BULLOCH...EVANS...EFFINGHAM...JENKINS...CANDLER...SCREVEN...
TATTNALL...JASPER...HAMPTON AND ALLENDALE COUNTIES UNTIL 230 AM
EST...

AT 128 AM EST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR SARDIS TO NEAR PULASKI
TO NEAR ODUM...AND MOVING NORTHEAST AT 50 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
HINESVILLE...STATESBORO...ALLENDALE...SYLVANIA...SPRINGFIELD...CLAXTON...
PEMBROKE AND LUDOWICI.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO. YOU CAN ALSO EMAIL YOUR
REPORT TO CHS.SKYWARN@NOAA.GOV.

&&

LAT...LON 3294 8184 3291 8176 3304 8156 3310 8161
      3316 8154 3311 8137 3312 8120 3309 8117
      3226 8115 3210 8139 3189 8135 3156 8159
      3154 8168 3179 8195 3180 8200 3230 8204
TIME...MOT...LOC 0628Z 214DEG 45KT 3293 8183 3232 8198 3175 8200

The radar

The Charleston,SC radar (KCLX), 96 km away, was scanning. The volume nearest the first event began at 06:34 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Evans

When
February 16, 1:34 AM EST to 1:35 AM EST
Where
Evans County, 2.34 mi W of Daisy
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
32.150, -81.870

The public reported the walls of a metal shed ripped off, minor vinyl siding and |shingle damage to a mobile home and a few trees blown down along Sims Brothers Road between Daisy and Claxton Georgia.

Thunderstorm Wind, Long

When
February 16, 1:45 AM EST to 1:46 AM EST
Where
Long County, 1.81 mi SW of Aimar
Measured
70 kt (81 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.760, -81.690

The Long County 911 Call Center reported several trees and power lines down in and near Land Of Lakes Mobile Home Park. Several mobile homes and 4 vehicles were reported with damage.

Thunderstorm Wind, Liberty

When
February 16, 1:51 AM EST to 1:58 AM EST
Where
Liberty County, 1.76 mi E of Gum Branch to 2.83 mi NNE of Mc Intosh
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.800, -81.600

A Liberty County emergency manager reported a portion of a wooden fence blown over, several large trees uprooted or broken off and numerous large tree limbs down around Cherokee Rose Country Club. A Fort Stewart emergency manager also reported a small shack blown off its foundation and torn apart.

Thunderstorm Wind, Chatham

When
February 16, 2:24 AM EST to 2:25 AM EST
Where
Chatham County, 1.36 mi WNW of Vernonburg
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.980, -81.140

Three trees were blown down by thunderstorm winds. One tree blocked Balboa Boulevard. Other fallen trees destroyed a storage building, damaged wooden and chained link fences and pulled down power lines on Ventura Boulevard.

Thunderstorm Wind, Chatham

When
February 16, 2:25 AM EST to 2:26 AM EST
Where
Chatham County, 2.15 mi SSE of Bona Bella
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
32.070, -81.160

Savannah media relayed a picture of a tree that fell and brought down power lines at the Savannah Christian Preparatory School near the intersection of Interstate 16 and Chatham Parkway.

Thunderstorm Wind, Chatham

When
February 16, 2:30 AM EST to 2:31 AM EST
Where
Chatham County, 1.5 mi NNE of Savannah
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
32.070, -81.070

Savannah media relayed a report from Savannah police of a tree down on Truman Parkway near President Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2016Every state in 2016This day in weather historyWarnings in Georgia, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 615917, 615925, 616058, 616059, 616060, 616061.